Blog posts

Filler complications -what  you need to know

Filler complications -what you need to know

News

A2 23 OFC2A2 23 LR16A2 23 LR17

Filler complications are rare- what you need to know?

For the past decade, use of dermal fillers has been one of the most popular procedures for facial rejuvenation.  In 2014 over 1.6 million procedures were performed with hyaluronic acid fillers according to the American Society for Aesthetic Plastic Surgery. There are about 160 different fillers on the aesthetic market and they are growing rapidly! This product is popular because of its ability to restore facial youthfulness quickly but naturally making it a very cost-effective treatment. There is minimal downtime due to the non-invasive manner in which the fillers are applied and it is low risk, together this makes the product vastly acceptable in modern society.

Furthermore, aesthetic expertise has evolved significantly from simply injecting fillers into wrinkles to 3D facial volume restoration. Often new beautification and volume restoration techniques require the use of larger volumes in certain areas that do not necessarily resemble wrinkles (chin, temples, nose, cheeks). These new techniques are supported by new generation fillers that have different properties, injection requirements and accompanying risks.

We could potentially see more complications in future years because fillers are becoming more popular, their usage is diversifying, they’re developing newer properties and are being offered by practices not dedicated to aesthetics.

Complications- what we need to know

Complications that occur during filler injections are rare!  We are talking about hyaluronic acid fillers(HA) that are the most commonly used in South Africa. Hyaluronic acid is a naturally occurring polysaccharide found in our bodies, and clinical studies have declared it safe and support its use for aesthetic purposes. If complications occur, they are usually mild and transient causing minimal discomfort in patients. The most common are swelling, bruising, redness and mild pain.

Swelling

This is usually a non-harmful, mild and short-lived side effect lasting 1-2 days. It frequently depends on the type of the filler used and less on the anatomical site of injection. However, fillers that are more concentrated and have large particles are more hydrophilic (water-loving) and cause more swelling. The doctor performing this procedure needs to know that this could be dangerous if large quantities are injected into certain anatomical sites but are harmless if injected in smaller quantities into the designated anatomical area. Comprehensive training and experience with the fillers used are extremely important.

Bruises and pain

These are the frequent adverse effects of fillers and although uncomfortable for the patient they are harmless. In one study, the main reason why patients changed practitioners was that of bruising and pain despite the outstanding results from the procedures. Bruising is often unpredictable as there are so many blood vessels on the face. Experienced injectors can help avoid bruising and pain by making sure their patients are not an anti-coagulants or aspirin before the procedure and using: a cannula instead of a needle, an ice pack, etc.

Infection

It is a rare complication that is easily recognizable and treatable. Fever blisters (herpes labialis) occur frequently in patients who suffer from fever blisters regularly. Fortunately, this can be prevented by administration of antivirals prior to injection but patients must disclose this history.

  Overcorrection, visible implants, and discoloration

“Bumps and lumps” are usually caused by improper injection technique and sometimes due to filler properties. If injection of specific fillers which are designed to be deposed deeply are injected superficially this can cause small nodules and discoloration as a bluish hue (Tyndall phenomenon). Occasionally fillers injected into the muscle can cause nodule formation due to its contraction but this is less present with hyaluronic acid fillers and more with biodegradable collagen stimulating fillers. Sometimes due to intradermal bleeding, especially in darker skin types, patients can develop discoloration due to the presence of Hemosiderin. All of these can cause aesthetic issues that are non-harmfull and aesthetic doctors have good solutions to overcome them (massage dissolving fillers with hyaluronidase etc.)

Nodules

(Granulomas and inflammatory nodules)

Foreign body reactions can develop months to years after the injection causing granulomas that could be present without symptoms or with redness and swelling. This complication is often filler and

Foreign body reactions can develop months to years after the injection causing granulomas that could be present without symptoms or with redness and swelling. This complication is often filler and

Foreign body reactions can develop months to years after the injection causing granulomas that could be present without symptoms or with redness and swelling. This complication is often filler and patient-related and less technique related. Low-grade hypersensitivity to fillers can also occur. There are some fillers in the aesthetic market that cause this reaction more than others especially if injected in larger volumes and in the areas of repeated filler injections. There have been postulates about patients’ predisposition to it as a result of autoimmunity, stress, etc. Often inflammatory nodules are biofilm (bacterial colonies) related and they require antibiotic intervention. Understanding prevention and early treatment implementation is paramount for a successful outcome.

Intravascular injection of the filler is a significant immediate complication that can have a serious and potentially irreversible effect. An example of this is tissue necrosis which is caused by arterial embolization with dermal fillers and needs aggressive and immediate treatment to avoid further complications. Insufficient experience and inadequate training is a major contributing factor. Other potentially serious complications such as vision loss and stroke are mostly described in patients using autologous fat  (rare with HA fillers). This can occur even if a cannula is used instead of a needle and appears predominantly in specific anatomical sites such as glabella, nose, and temples. The doctor should have appropriate product selection and practice proper techniques to minimize these adverse reactions. All 2017 World congresses in aesthetics recommend for all doctors to have the thorough knowledge of facial anatomy, hands-on training for emergency treatments of these detrimental complications and to familiarize themselves with the steps that can decrease their occurrence in the first place.

Patients must have a full understanding of potential risks to make an informed decision before undertaking this procedure.

The prerequisite to achieving desirable results without complications is a well-trained injector – with a thorough understanding of fillers used, their properties, injection techniques, potential complications and how to avoid and treat them.

Patients need to make sure that the price of treatment is not favored over the quality of the product and skill of the doctor even in this unfavorable economic situation.

Resources.www.8thsenese

References available from Dr.Nedic or  A2 editor on request.